If the bleeding is severe:
If the bleeding is severe (bleeding through a pad or tampon or needing to change the pad/tampon more than every 2 hours), we recommend you see your primary care provider or go to Urgent Care to ensure there is not another issue going on, tell them you are on birth control and which one. Please let us know what they say so we can ensure we are prescribing you a safe and appropriate medication.
If the bleeding is not severe, but just annoying…
Have you missed any pills or taken any pills late?
If you have it is very likely this is the cause of your bleeding. It is VERY important to take your birth control at the same time every day. This helps prevent breakthrough bleeding (BTB) and helps your birth control protect you from pregnancy. The better you are about taking it at the same time, the better it will work.
Have you tried skipping your period by taking only active pills?
Unscheduled bleeding and spotting often occur during the first few months of continuous active pills. It usually stops with time, but it continues in some women long after starting the pills. The best way to avoid this is to take a break from the active pills for 4-7 days every 2-3 months and get a period.
Have you started any new medications or supplements?
Some medications can interact with birth control to make spotting more likely. If you’ve started any new medications, make sure they do not interact with your birth control. Also, any time you receive a new prescription, you should ask the prescribing provider if it will interact with your birth control.
Are you experiencing breakthrough bleeding in the first 3-6 months of your birth control?
Don't stress! This is not abnormal. Breakthrough bleeding (maybe just a light brown discharge up to bleeding like your regular period) is the most common side effect for women beginning birth control. Breakthrough bleeding just means unscheduled bleeding during the active pills. This VERY often goes away with time. Just try to be patient and give your body time to adjust to the birth control you are using.
It has been more than 6 months with this birth control and you’re still experiencing breakthrough bleeding.
If it is only an issue when you skip periods by taking only the active pills, it may be a good idea to take each pack in its entirety and have a monthly period. Some women have breakthrough bleeding for a long time when taking active pills only, others don’t. It all depends on your body.
If this has been an issue the entire time and you are having a monthly hormone-free interval, it may be time to switch to another birth control. Send us a message and we can help you change to another pill that may cause less spotting.
Are you using a progestin-only pill?
Progestin-only pills are prescribed for women who have certain health conditions that prevent them from taking combination pills, such as a history of deep vein thrombosis, uncontrolled high blood pressure, or migraine with aura, to name a few. Irregular bleeding is the most common side effect of progestin-only pills (POPs). Fortunately, this side effect usually decreases or stops altogether with time (usually within about 3-6 months). Over time, POPs may reduce menstrual bleeding or stop your period altogether. If you’ve been using your POP for less than 6 months, we encourage you to stick with it as the irregular bleeding will most likely improve.